Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Flagstaff, AZ

May 28, 2005Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at May 28, 2005, 12:58 PM MDT for Navajo County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 12:58 PM MDT (18:58 UTC)
Expired
May 28, 2005, 1:49 PM MDT
In force
51 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 281900
SVRFGZ
AZC017-281945-
/O.NEW.KFGZ.SV.W.0004.050528T1858Z-050528T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 1245 PM MST

* AT 1150 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL NAVAJO COUNTY...OR ABOUT 24 MILES NORTHEAST OF FOREST
  LAKES...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE ROUTE 377 NEAR MILE NEAR POST 5 BETWEEN HOLBROOK AND HEBER 
        AT 1205 PM MST
  RURAL SOUTHERN NAVAJO COUNTY AT 1210 PM MST

LAT...LON 3464 11050 3447 11056 3436 11021 3458 11014

$$
2 follow-up statements
000 
WWUS55 KFGZ 281930
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST SAT MAY 28 2005

AZC017-281945-
/O.CON.KFGZ.SV.W.0004.000000T0000Z-050528T1945Z/
NAVAJO AZ-
1228 PM MST SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM MST FOR
SOUTH CENTRAL NAVAJO COUNTY...

AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL NAVAJO COUNTY...OR ABOUT 23 MILES
NORTHWEST OF SHOW LOW...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE ROUTE 277 NEAR MILE POST 320 WEST OF SNOWFLAKE AT 1235 PM MST

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3464 11050 3447 11056 3436 11021 3458 11014

$$
000 
WWUS55 KFGZ 281949
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1246 PM MST SAT MAY 28 2005

AZC017-281956-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-050528T1945Z/
NAVAJO AZ-
1246 PM MST SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NAVAJO COUNTY
EXPIRES AT 1245 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SMALL HAIL AND GUSTY
WINDS WERE STILL POSSIBLE FROM THIS THUNDERSTORM NORTHEAST OF HEBER  
AND FROM SEVERAL OTHER STORMS ACROSS SOUTHERN NAVAJO COUNTY.

LAT...LON 3464 11050 3447 11056 3436 11021 3458 11014

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:30 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 28, 10:30 AM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
930 AM MST SAT MAY 28 2005

.SYNOPSIS...MOISTURE WILL INCREASE OVER THE STATE TODAY AND SUNDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER MUCH OF THE
AREA. SOME STORMS MAY PRODUCE HEAVY RAIN BY THIS AFTERNOON...MAINLY
ALONG AND SOUTH OF THE MOGOLLON RIM. CONDITIONS WILL BEGIN TO DRY BY
MONDAY AND TUESDAY...WITH GUSTY SOUTHWEST WINDS AT TIMES. EXPECT
NEAR NORMAL TEMPERATURES FOR THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...RATHER BENIGN START TO TODAYS WEATHER WITH MUCH OF
NORTHERN ARIZONA UNDER PARTLY CLOUDY CIRRUS CLOUD COVERAGE.
HOWEVER...MOISTURE LEVELS HAVE STEADILY RISEN INTO THIS
MORNING...INCLUDING SURFACE DEWPOINTS WHICH NOW RANGE FROM THE LOWER
40S TO AROUND 50 DEGREES FOR MUCH OF THE FORECAST AREA. MORNING
UPPER AIR PLOT FOR FGZ ALSO SHOWS INSTABILITY IN STORE WITH AN LI
-7 AND CAPE > 2000 J/KG. EVEN WITH SOME BOUNDARY LAYER MIXING AS
THE DAY WEARS ON...EXPECT SOME SIGNIFICANT INSTABILITY TO REMAIN.
ONE LIMITING FACTOR TO TODAYS POTENTIAL DEVELOPMENT OF STRONG
STORMS LOOKS TO BE A RATHER MARGINAL VERTICAL WIND SHEAR PROFILE.
STORM DEVELOPMENT SHOULD BE FOCUSED IN AN AREA INCLUDING THE
MOGOLLON RIM/WHITE MOUNTAINS AND AREAS SOUTH. CURRENT SYNOPTIC SETUP
FEATURE A LOW PRESSURE IMPULSE ACROSS PORTIONS OF ARIZONA WHICH
SHOULD EXPLAIN SOME THE INCREASED DYNAMICS.

EXPECTING ANOTHER ACTIVE DAY SUNDAY...WITH THE MAJORITY OF THE
ACTIVITY PUSHING EAST BY MONDAY. AN APPROACHING PACIFIC LOW PRESSURE
SYSTEM BRUSHING THE EXTREME NORTHERN PORTIONS OF ARIZONA WILL
GRADUALLY DRY THINGS OUT INTO TUESDAY...WITH WINDY CONDITIONS AT
TIMES. WILL RE-EVALUATE EXTENDED FORECAST BEYOND THIS POINT WITH
AFTERNOON PACKAGE...BUT NO SIGNIFICANT UPDATES APPEAR NECESSARY AT
THIS TIME.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KD
Hazardous weather outlook, May 28, 8:10 AM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
710 AM MST SAT MAY 28 2005

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
710 AM MST SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

CONSIDERABLE THUNDERSTORM ACTIVITY OVER THE SOUTHERN ARIZONA DESERTS
THE LAST FEW DAYS HAS BROUGHT A MOIST AIRMASS NORTHWARD INTO MUCH OF
NORTHERN AND CENTRAL ARIZONA TODAY. THIS WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS BY LATE THIS MORNING...LASTING THROUGH
MOST OF THE AFTERNOON AND EARLY EVENING.

SOME OF THESE STORMS MAY BECOME QUITE STRONG THIS AFTERNOON WITH
HEAVY RAIN POSSIBLE...AS WELL AS STRONG WIND GUSTS...AND HAIL. THE
BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE
MOGOLLON RIM. THERE WILL BE A CHANCE FOR ISOLATED SEVERE
THUNDERSTORMS TODAY IN THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY
WITH ISOLATED STRONGER STORMS ALONG THE MOGOLLON RIM EASTWARD TOWARD
THE WHITE MOUNTAINS. DRIER AIR WILL MOVE INTO THE AREA MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:53 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo52 min
May 28, 2:44 PM MDTSevere Thunderstorm WarningFGZNavajo46 min
May 28, 3:13 PM MDTSevere Thunderstorm WarningFGZCoconino17 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.